Texas, 2013

Ice Storm in Texas, November 22 to 24, 2013

November 22 to 24, 2013 · NWS MAF · 27 events in 25 counties and zones

An arctic airmass moved into the region with well below normal temperatures in it's wake. An upper trough was situated over the western Conus, and stayed there for several days.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An arctic airmass moved into the region with well below normal temperatures in it's wake. An upper trough was situated over the western Conus, and stayed there for several days. An extended period of wintry precipitation resulted over West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 21, 10:45 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Nov 21, 10:45 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1045 PM CST Thu Nov 21 2013

.AVIATION...
06Z TAF issuance...
Major aviation concerns for the next 24 hours will be gusty north
winds, low cigs developing tonight and the onset of freezing
drizzle/rain beginning early Friday morning. As of 05z, the front
had pushed through all the terminals with strong northerly winds
around 15-20kts sustained in its wake. Gusts were generally around
25kts. Low cigs around 2-3kft beginning to fill in across the
eastern areas so expecting at least MVFR conditions at INK, MAF and
FST here shortly. There remains a potential for conditions to
deteriorate to below MVFR but confidence remains too low to include
in the TAF attm.

Initially expecting light rain/drizzle to begin to develop here
shortly then quickly transitioning to freezing rain/drizzle as
surface temperatures continue to fall below freezing toward the
early morning hours. Will keep -FZDZ and MVFR through the end of the
TAF period for now but will amend when needed. Otherwise...gusts
look to subside by Friday afternoon.

&&

.PREV DISCUSSION... /ISSUED 915 PM CST Thu Nov 21 2013/

UPDATE...

Sending an update to begin the Winter Weather Advisory earlier.

DISCUSSION...

A strong cold front continues to plow south across west Texas
this evening on 20-25kt (25-30 mph) sustained northerly winds and
gusts near 35kt (40 mph).  The front is generally along a
Guadalupe Pass to near Pecos to St. Lawrence line as of 22/03Z.
Winds will increase through Guadalupe Pass during the next few
hours as surface pressure rises increase and cold air dams against
the higher terrain later tonight, so the High Wind Warning there
will remain intact.  Winds across the lowlands behind the front
will flirt with 30 mph sustained, but think only a few locations
will see winds this high for maybe an hour.  Although we will not
issue a Wind Advisory for the lowlands, think some areas will see
blowing dust as surface pressure rises increase.

An arctic airmass will fill in behind the front and bring much
colder temperatures to all but the Presidio Valley and Big Bend
region by sunrise Friday.  At this time, it appears surface
temperatures will be freezing or lower along and north of a Van Horn
to Pecos to Big Lake line by sunrise.  However, locations to near
the Pecos River, and along the eastern slopes of the Guadalupe,
Davis and Glass Mountains will also see temperatures at freezing or
lower by 22/15Z.

Isentropic upglide will increase markedly after 22/06Z, or midnight
CST, with areas of drizzle, if not fog, developing from the higher
terrain of southeast New Mexico and West Texas, eastward across the
Permian Basin by 22/12Z as lower levels of the atmosphere saturate
down to near the surface.  Surface temperatures will continue to
drop overnight with freezing temperatures to occur as described in
the paragraph above.  Despite warm ground temperatures from mild
readings earlier today, and prior days, think strong cold air
advection will transition the drizzle and/or light rain, and perhaps
fog, to the freezing variety by sunrise, especially along and north
of a Van Horn to Wink to Big Lake line line, and along the
eastern slopes of the mountain ranges shortly after.  Even though
precipitation will be light, think at least icy patches could form
on bridges and overpasses in these areas between 22/06Z-22/09Z
north, and 22/09Z and 22/12Z further south.  It will take longer for
roads, stairways and walkways to accumulate any ice, but expect this
to occur as temperatures continue to drop during the day.
Considering all the above, we will update the Winter Weather
Advisory to start at 22/06Z (midnight CST) since some icing appears
through late tonight.  Even a thin layer of ice initially on bridges
and overpasses could have significant ramifications on morning
traffic.  Have also adjusted overnight lows by a degree or two in a
few locations, otherwise the forecast is in good shape.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY until 5 AM MST Saturday FOR THE
     FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Guadalupe Mountains of Eddy County...Northern Lea
     County...Southern Lea County.

     FREEZE WATCH from Friday afternoon through Saturday morning FOR
     THE FOLLOWING ZONES... Eddy County Plains...Guadalupe
     Mountains of Eddy County.

TX...WINTER WEATHER ADVISORY until 6 AM CST /5 AM MST/ Saturday FOR
     THE FOLLOWING ZONES... Andrews...Borden...Crane...
     Davis/Apache Mountains Area...Dawson...Ector...Gaines...
     Glasscock...Guadalupe Mountains...Howard...Loving...
     Martin...Midland...Mitchell...Pecos...Reagan...Reeves
     County and Upper Trans Pecos...Scurry...Upton...Van Horn
     and Highway 54 Corridor...Ward...Winkler.

     FREEZE WATCH from Friday evening through Saturday morning FOR
     THE FOLLOWING ZONES... Big Bend Area...Davis/Apache
     Mountains Area...Guadalupe Mountains...Marfa Plateau...
     Pecos...Reeves County and Upper Trans Pecos...Terrell...Van
     Horn and Highway 54 Corridor.

     HIGH WIND WARNING until 8 PM MST Friday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

27
Hazardous weather outlook, Nov 21, 9:22 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
922 PM CST THU NOV 21 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
922 PM CST THU NOV 21 2013 /822 PM MST THU NOV 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

A WINTRY MIX OF LIGHT FREEZING RAIN...AND LIGHT FREEZING DRIZZLE
WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST
TEXAS LATE TONIGHT.  PRECIPITATION IS EXPECTED TO STAY ALL RAIN
OVER THE PRESIDIO VALLEY, BIG BEND REGION AND LOWER TRANS PECOS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BEHIND THE FRONT A WINTRY PRECIPITATION INCLUDING LIGHT FREEZING
RAIN...AND LIGHT FREEZING DRIZZLE WILL BE POSSIBLE ACROSS MOST OF
SOUTHEAST NEW MEXICO AND WEST TEXAS FRIDAY INTO SUNDAY. HAZARDOUS
TRAVEL CONDITIONS MAY DEVELOP AS A RESULT DUE TO LIGHT ICE
ACCUMULATIONS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR MUCH
OF THE AREA FOR FRIDAY AFTERNOON INTO SATURDAY MORNING.

STRONG NORTHEAST GAP WINDS ARE EXPECTED THROUGH GUADALUPE PASS
BEHIND THE COLD FRONT LATE TONIGHT INTO FRIDAY NIGHT. A HIGH WIND
WARNING HAS BEEN ISSUED.

AREAS OF EDDY COUNTY AND WEST TEXAS WEST OF THE PECOS RIVER COULD
SEE THE FIRST FREEZE OR HARD FREEZE OF THE SEASON FRIDAY NIGHT. A
FREEZE WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT HOWEVER
EMERGENCY MANAGEMENT OFFICIALS ARE URGED TO STAY ABREAST OF THE
LATEST WEATHER INFORMATION FOR FRIDAY THROUGH SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Nov 21, 10:33 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 PM CST THU NOV 21 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
1033 PM CST THU NOV 21 2013 /933 PM MST THU NOV 21 2013/

...MUCH COLDER TEMPERATURES AND WINTRY WEATHER TO ARRIVE TONIGHT
AND CONTINUE INTO SUNDAY FOR SOUTHEAST NEW MEXICO AND WEST
TEXAS...

AN ARCTIC COLD FRONT CONTINUES TO BARREL SOUTH THROUGH THE REGION
TONIGHT, AND IS BRINGING SHARPLY COLDER TEMPERATURES TO THE AREA,
WHICH WILL LAST THROUGH THE WEEKEND. MOST LOCATIONS ALONG AND EAST
OF THE PECOS RIVER WILL SEE TEMPERATURES DROP TO FREEZING OR BELOW
BY FRIDAY MORNING. HIGHS ON FRIDAY WILL BE IN THE 20S AND 30S,
EXCEPT FOR ALONG THE RIO GRANDE.  SOME AREAS WEST OF THE PECOS
RIVER WILL EXPERIENCE THE FIRST FREEZE OR HARD FREEZE OF THE
SEASON.  MOISTURE COMBINED WITH THESE COLD TEMPERATURES COULD
PRODUCE LIGHT FREEZING RAIN AND LIGHT FREEZING DRIZZLE BEHIND THE
FRONT LATE TONIGHT THROUGH SATURDAY MORNING CREATING A LIGHT
COATING OF ICE...PARTICULARLY ON EXPOSED SURFACES, AND ON BRIDGES
AND OVERPASSES.  A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
MUCH OF THE AREA FOR LATE TONIGHT INTO SATURDAY MORNING.  THE
CHANCE FOR WINTRY PRECIPITATION WILL BE HIGHEST LATE SATURDAY INTO
SUNDAY AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST AND LIFT
INCREASES.  ADDITIONAL ICE ACCUMULATIONS WILL BE POSSIBLE AND
OTHER ADVISORIES OR WATCHES MAY BE ISSUED.

IN ADDITION...THE COLD AIR WILL PUSH AGAINST THE GUADALUPE
MOUNTAINS AND MOVE THROUGH THE PASSES CREATING STRONG NORTHEAST
WINDS.  OTHER AREAS IN THE ADJACENT PLAINS AND INTO THE PERMIAN
BASIN MAY SEE WINDY CONDITIONS WHICH COMBINED WITH SLICK ROADS
COULD PRODUCE HAZARDOUS DRIVING CONDITIONS.

THERE IS STILL SOME UNCERTAINTY IN THIS FORECAST WHICH DEPENDS
GREATLY ON THE STRENGTH AND SPEED OF THE UPPER LEVEL LOW. A FASTER
SPEED OF THE UPPER LOW WOULD INCREASE THE CHANCES FOR SOME SNOW TO
FALL WHERE A SLOWER MOVEMENT WOULD MEAN MORE ICY PRECIPITATION IN
THE FORM OF SLEET...FREEZING DRIZZLE...AND FREEZING RAIN.

BE SURE TO MONITOR THE FORECAST OVER THE NEXT FEW DAYS. YOU CAN
STAY UP TO DATE WITH THE LATEST FORECAST BY VISITING OUR WEBSITE
AT WWW.WEATHER.GOV/MAF...LISTENING TO NOAA WEATHER RADIO...OR BY
FOLLOWING NATIONAL WEATHER SERVICE MIDLAND ON FACEBOOK AND
TWITTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 ice storm. Local standard time, as filed.

Ice Storm, Midland

When
November 22, 2:41 AM CST to November 24, 2:37 PM CST
Where
Midland forecast zone
Reported by
NWS Employee
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Light freezing rain and sleet fell from the morning of 11/22 until the afternoon of 11/23. However, heavier freezing rain fell the evening of 11/23 with a 1/4 inch of ice accumulation by 953 pm CST. Over 60 car wrecks were reported in Midland from the morning of 11/22 to the morning of 11/24. Numerous roads closed, particularly Loop 250 in Midland. There were no fatalities, and several injuries, none serious. Power lines down due to icing with 3,167 meters still out as of 6 pm CST 11/24. Each meter represents a residence or business.

Ice Storm, Midland

When
November 22, 2:41 AM CST to November 24, 2:37 PM CST
Where
Midland forecast zone
Reported by
Law Enforcement
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

The DPS reported Loop 250 in Midland and Highway 191 between Midland and Odessa closed due to icy roads. Three tractor trailers wrecked 5.5 miles east of Midland in the west bound lane of Interstate 20 due to icy roads. Another wreck was reported on Interstate 20 on the Ector/Midland county line. The Midland P.D. responded to 5 major wrecks the evening of 11/23 within 2 hours. No fatalities were reported, but some minor injuries.

Ice Storm, Ector

When
November 22, 2:47 AM CST to November 24, 3:24 PM CST
Where
Ector forecast zone
Reported by
Law Enforcement
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

The Ector County S.O. reported up to 2 inches of ice accumulation. A tractor trailer slid off Interstate 20 approximately 13 miles southwest of Odessa. Overpasses on Interstate 20 closed from 10 to 13 miles southwest of Odessa due to icing. As of 6 pm CST on 11/24, 2,188 meters were still out in Odessa due to power lines down from icing. Each meter represents a residence or business.

Ice Storm, Ector

When
November 22, 2:47 AM CST to November 24, 3:24 PM CST
Where
Ector forecast zone
Reported by
Law Enforcement
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

At 852 am CST 11/24, The DPS reported many vehicles stranded on Interstate 20 for 4-5 hours due to icy conditions.

Ice Storm, Van Horn & Hwy 54 Corridor

When
November 22, 3:00 AM CST to November 24, 3:00 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Reported by
Law Enforcement

The Culberson County S.O. reported over 1/4 inch of ice accumulation. Portions of Highway 90 south of Van Horn closed due to icing. Power went out around 4 am CST on 11/24 due to power lines down from icing. The Rio Grande Electric Power Co. reported many power poles down in Culberson County. The weight of the ice dragged the lines down, which then had a domino effect on the power poles.

Ice Storm, Martin

When
November 22, 3:30 AM CST to November 24, 3:00 PM CST
Where
Martin forecast zone
Reported by
Law Enforcement
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

The Martin County S.O. reported ice accumulation of about 1 inch. At 8 am CST 11/24, the S.O. reported a rollover in Stanton due to icy roads.

Ice Storm, Andrews

When
November 22, 3:35 AM CST to November 24, 9:56 AM CST
Where
Andrews forecast zone
Reported by
Law Enforcement
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

The Andrews County S.O. reported around an inch of ice accumulation due to freezing rain and a little sleet.

Ice Storm, Dawson

When
November 22, 3:45 AM CST to November 24, 1:40 PM CST
Where
Dawson forecast zone
Reported by
Law Enforcement
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

The Dawson County S.O. reported about 1/4 inch of ice accumulation.

Ice Storm, Borden

When
November 22, 3:45 AM CST to November 24, 4:00 PM CST
Where
Borden forecast zone
Reported by
Law Enforcement
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

The Borden County S.O. reported icy roads from freezing rain and a little sleet, but no accumulation estimated. According to up and downstream ice accumulations, approximately 1/4 inch of ice accumulated in Borden County.

Ice Storm, Guadalupe Mountains of Culberson County

When
November 22, 3:00 AM MST to November 24, 3:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Property damage
$1.0 million
Reported by
ASOS

Icy roads reported by the Culberson County S.O. The Guadalupe Pass ASOS reported nearly an inch of ice accumulation on the freezing rain sensor before the sensor went out for lack of power. Rio Grande Electric Coop reported 494 power poles down due to icing in Dell City, with 205 still to be replaced as of 12/12/13. 438 meters are still out of power as of 12/12/13.

Ice Storm, Howard

When
November 22, 4:35 AM CST to November 24, 8:35 PM CST
Where
Howard forecast zone
Reported by
Law Enforcement
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

The public reported 1/2 inch of ice accumulation and icy roads, 3 miles southwest of Big Spring. The Howard County S.O. reported an inch of ice accumulation in Big Spring, icy roads and a wreck on Interstate 20, 15 miles east of Big Spring at 921 am CST.

Ice Storm, Scurry

When
November 22, 4:35 AM CST to November 24, 8:35 PM CST
Where
Scurry forecast zone
Reported by
Law Enforcement
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

The Scurry County S.O. reported 1/4-1/2 inch of ice accumulation from a mix of freezing rain and sleet. Roads are icy and power outages have occurred in Snyder the night of 11/23-11/24 and this morning, 11/24.

Ice Storm, Pecos

When
November 22, 4:56 AM CST to November 24, 10:32 AM CST
Where
Pecos forecast zone
Reported by
Law Enforcement
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

The Pecos County S.O. reported 1/4 inch of ice accumulation. Portions of a 5 mile stretch of road were closed on Interstate 10 due to icy conditions, 3 miles east of Fort Stockton. Rio Grande Electric Coop reported 152 power poles down in Fort Stockton due to icing, with 12 still to be replaced as of 12/12/13. 114 meters were still out of power as of 12/12/13.

Ice Storm, Mitchell

When
November 22, 5:00 AM CST to November 24, 9:00 PM CST
Where
Mitchell forecast zone
Reported by
Law Enforcement
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

The Mitchell county S.O. reported 1/4 inch ice accumulation from a mix of freezing rain and sleet. Several accidents reported on Interstate 20 in and near Colorado City and Loraine.

Ice Storm, Glasscock

When
November 22, 5:30 AM CST to November 24, 11:00 PM CST
Where
Glasscock forecast zone
Reported by
Law Enforcement
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

The Glasscock County S.O. reported 2-3 inches of ice accumulation. Power lines were down across the county due to heavy icing.

Ice Storm, Reagan

When
November 22, 5:30 AM CST to November 24, 9:00 PM CST
Where
Reagan forecast zone
Reported by
Law Enforcement
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

The Reagan County S.O. reported 1/2 inch ice accumulation from a mix of freezing rain and sleet. Roads were icy and power lines were reported down across the county. At least 100 people were without power due to downed power lines.

Ice Storm, Upton

When
November 22, 6:30 AM CST to November 24, 11:00 AM CST
Where
Upton forecast zone
Reported by
Law Enforcement
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

The Upton County S.O. reported an inch ice accumulation from a mix of freezing rain and sleet, but mainly freezing rain. Two cars slid off the road in Rankin. No injuries reported. At least 100 people without electricity due to downed power lines from icing.

Ice Storm, Davis / Apache Mountains Area

When
November 22, 7:00 AM CST to November 24, 10:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Law Enforcement

The Presidio County S.O. reported icy roads in Fort Davis, but no estimate on ice accumulation. The power went out in Fort Davis on the evening of 11/23 due to downed power lines. 1/4 inch ice estimated from locations up and downstream. 4, 849 people were without power in Marfa, Alpine, Valentine, Fort Davis and Marathon. Rio Grande Electric Coop reported 300 power poles down in Alpine, with 17 more to replace as of 12/12/13. 129 meters were still out in the Alpine area by 12/12/13.

Ice Storm, Big Bend Area

When
November 22, 7:00 AM CST to November 24, 10:00 PM CST
Where
Big Bend Area forecast zone
Reported by
Law Enforcement

Law enforcement reported 1/2 inch ice accumulation on roads in and near Marathon. Power outages in Marathon, Alpine and south of Alpine. 4, 849 people were without power in Marfa, Alpine, Valentine, Fort Davis and Marathon.

Ice Storm, Crane

When
November 22, 7:56 AM CST to November 24, 3:45 PM CST
Where
Crane forecast zone
Reported by
Law Enforcement
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

The Crane County S.O. reported 1/4 to 1/2 inch ice accumulation due to a mix of freezing rain, sleet and snow. Roads are icy.

Ice Storm, Gaines

When
November 22, 9:35 AM CST to November 24, 10:55 AM CST
Where
Gaines forecast zone
Reported by
Law Enforcement
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

The Gaines County S.O. reported very icy roads across Gaines County, but no estimate on ice accumulation. Amounts up and downstream indicate at least 1/4 inch of ice accumulation.

Ice Storm, Marfa Plateau

When
November 23, 6:00 AM CST to November 24, 7:00 PM CST
Where
Marfa Plateau forecast zone
Reported by
Law Enforcement

The Presidio County S.O. reported 1/4-1/2 inch of ice accumulation from a mix of freezing rain and sleet, mainly freezing rain. Accidents reported on Highway 90 between Marfa and Alpine, and on Highway 67 between Presidio and Marfa due to icy roads. 4, 849 people were without power in Marfa, Alpine, Valentine, Fort Davis and Marathon.

Ice Storm, Reeves County and Upper Trans Pecos

When
November 23, 8:15 AM CST to November 24, 7:30 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
Law Enforcement

The Reeves County S.O. reported 1/4 inch of ice accumulation from a mix of freezing rain, sleet and snow.

Ice Storm, Loving

When
November 23, 12:35 PM CST to November 24, 7:15 PM CST
Where
Loving forecast zone
Reported by
Law Enforcement
Coordinates
31.849, -103.580 (the zone’s center; the record gives no point)

The Loving county S.O. reported ice accumulation up to an inch due to a mix of freezing rain and sleet.

Ice Storm, Winkler

When
November 23, 4:45 PM CST to November 24, 10:53 AM CST
Where
Winkler forecast zone
Reported by
Law Enforcement
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

The Winkler County S.O. reported 1/4 inch to 1 inch ice accumulation due to freezing rain. A little sleet and snow mixed in at times.

Ice Storm, Ward

When
November 23, 5:00 PM CST to November 24, 10:30 AM CST
Where
Ward forecast zone
Reported by
Law Enforcement
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

The Ward County S.O. reported 1/4 inch of ice from a mix of freezing rain and sleet. Roads were icy.

Ice Storm, Terrell

When
November 24, 12:30 AM CST to 12:00 PM CST
Where
Terrell forecast zone
Reported by
Public
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

The Terrell Gas Plant in northern Terrell County reported 1/4-1/2 inch of ice accumulation. Roads were icy in the morning, but the ice melted by noon CST on 11/24.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479936, 479964, 479943, 479961, 479953, 479965, 479941, 479945, 479969, 479956, 479959, 479980, 479975, 479989, 479974, 479976, 479944, 480003, 480004, 479939, 479942, 480002, 479947, 479946, 479938, 480026, 480001.